Michigan, 2006

Damaging Winds in Michigan, February 16, 2006

February 16, 2006 · NWS DTX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 16, 6:59 PM EST, 41 minutes earlier.

Area forecast discussion, Feb 16, 6:59 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
659 PM EST THU FEB 16 2006

.AVIATION...

CONVECTIVE LINE TO THE WEST WILL BE MOVING THROUGH SOUTHEAST MI
EARLY TONIGHT...CLEARING KDTW/KDET TAF SITES BY 06Z. WITH HIGH WINDS
ALOFT...THE POTENTIAL EXITS FOR WIND GUSTS TO AT LEAST 40 KNOTS WITH
ANY STRENGTH OF CELLS. THESE HIGH WINDS IN 1K TO 2K LAYER ALOFT
EARLY TONIGHT INCORPORATED INTO TAFS AT KFNT/KDTW/KDET IN TERMS OF
THUNDERSTORM GUSTS AS WELL AS NON CONVECTIVE LLWS. AFTER ABOUT
MIDNIGHT...THE PRIMARY WINDS IN TAF GROUPS ALSO SHOW THESE
WINDS...UNTIL LATE MORNING FRIDAY....WITH ROBUST COLD ADVECTION
EASILY BRINGING DOWN THESE WINDS. HAVE MENTIONED FREEZING RAIN AT
KMBS FOR A FEW EVENING HOURS...OTHERWISE WARM ENOUGH FOR ALL RAIN.
STRONG SUBSIDENCE/DRYING BEHIND COLD FRONT...AND WILL NOT MENTION
ANY MORE PRECIPITATION OR VISIBILITY RESTRICTIONS BEHIND FRONT.
MOSTLY MVFR CEILINGS UNTIL VFR BY 15Z FRIDAY.

&&

.SHORT TERM...TONIGHT AND EARLY FRIDAY MORNING...ISSUED 335 PM EST
THU

LEFT EXIT REGION OF 160 KNOT UPPER LEVEL JET NOW MOVING INTO
SOUTHERN LOWER MICHIGAN...LEADING TO NUMEROUS THUNDERSTORMS NORTH OF
THE SURFACE LOW. THE ALL IMPORTANT SURFACE LOW WAS JUST BEGINNING TO
TRACK INTO FAR SOUTHWEST LOWER MICHIGAN AS OF 20Z. WARM FRONT NOW
PUSHING INTO SOUTHEAST MICHIGAN WITH MID TO UPPER 50S BEING REPORTED
AT THE OHIO/MICHIGAN BORDER (TOL 57 F). WITH LOWER 50S DEW POINTS
CONTINUING TO STREAM NORTH INTO SOUTHEAST MICHIGAN...MAY NEED A
DENSE FOG ADVISORY WHERE THERE IS SIGNIFICANT SNOWPACK (M-59/I-69).
SURFACE LOW EXPECTED TO TRACK VERY CLOSE TO THE I-69 CORRIDOR. LOW
LEVEL NORTHEAST FLOW NORTH OF THIS TRACK WILL CONTINUE TO LOCK IN
THE COLD AIR...WITH ICE STORM WARNINGS UP FOR TRI-CITIES REGION
WHERE THUNDERSTORMS HAVE/WILL PRODUCE SOME HEAVY PRECIPITATION
AMOUNTS. NOT LOOKING FOR MUCH IN THE WAY OF SNOW BEHIND THIS SYSTEM
AS DRY SLOT PUNCHES INTO SOUTHEAST MICHIGAN OVERNIGHT.
STRONG SUBSIDENCE/PRESSURE COUPLET EXPECTED TO LEAD TO STRONG WINDS
BETWEEN 9-12Z FRIDAY. 6 HOUR PRESSURE COUPLET ROUGHLY IN THE ORDER
OF 30 MB (+17/-13). WITH THE SOUTHERN HALF OF THE CWA ON THE LEAD
EDGE OF THE DRY SLOT WILL CONTINUE WITH WARNING SOUTH AND ADVISORY
NORTH. IT CERTAINLY LOOKS TO BE CLOSE ON BOTH ENDS...BORDERLINE
ADVISORY/WARNING WIND GUSTS (50 TO 60 MPH) WITH THE NAM A LITTLE
MORE SUPPORTIVE THAN THE GFS. WITH THE LOW CONTINUING TO DEEPEN AS
IT HEADS INTO QUEBEC...MARINE LOCATIONS SHOULD HAVE NO PROBLEM
EXPERIENCING WIND GUSTS TO 45 KNOTS WITH THE AMOUNT OF COLD
ADVECTION ENSUING. WITH LAKE HURON REMAINING OPEN
(UNFROZEN)...SHOULD SEE THE BOUNDARY LAYER A LITTLE DEEPER THAN NAM
IS INDICATING...AND WILL CARRY GUSTS TO 50 KNOTS FOR THE OPEN WATERS
OF LAKE HURON...AS WELL AS LAKE ST CLAIR AND THE NEARSHORE WATERS OF
LAKE ERIE EVEN WITH THE SHORT WINDOW OF OPPORTUNITY (3 HRS).

&&

.LONG TERM...FRIDAY THROUGH THURSDAY...ISSUED 335 PM EST THU

THE SURFACE LOW WILL RAPIDLY MOVE OFF TO THE NORTHEAST ON FRIDAY.
STRONG SUBSIDENCE AND CONTINUED COLD AIR ADVECTION WILL KEEP THE
MIXED LAYER UP DURING THE MORNING...SO WINDS WILL REMAIN STRONG. THE
GRADIENT WILL BEGIN TO RELAX BY AFTERNOON...WHICH SHOULD ALLOW WINDS
TO DIMINISH. THE UPSTREAM TEMPS ARE ACTUALLY IN THE TEENS AS OF 20Z.
GIVEN THE DEGREE OF COLD AIR ADVECTION TONIGHT...WILL UNDERCUT
GUIDANCE TEMPS ON FRIDAY...CARRYING HIGHS ONLY AROUND 20 TO THE
LOWER 20S. COMBINED WITH THE WINDS...WIND CHILLS SHOULD BE AROUND 0
DURING THE DAY. THE TEMPERATURE WILL FALL OFF FRI NIGHT. THE
GRADIENT HOWEVER WILL REMAIN UP AS A 1046MB HIGH NUDGES INTO THE
WESTERN GREAT LAKES FRI NIGHT...SO EXPECT TEMPS WILL NOT DROP OFF
TOO MUCH BELOW GUIDANCE. HOWEVER...WITH THE WINDS...WIND CHILL
READINGS WILL BE WELL BELOW ZERO. AN UPPER TROUGH AXIS WILL SWING
THROUGH THE SOUTHERN GREAT LAKES LATE FRI NIGHT INTO SAT MORNING.
WITH THE ARCTIC AIR OVER THE LAKES...LIFT FROM THIS WAVE MAY BE ABLE
TO ALLOW SOME LAKE EFFECT SNOW SHOWERS INTO SOUTHEAST MICHIGAN.

THE ARCTIC HIGH WILL SETTLE INTO THE OHIO VALLEY BY THE END OF THE
WEEKEND...WITH A SLOW MODERATION IN TEMPS EXPECTED HEADING INTO
EARLY NEXT WEEK. DESPITE THE COLD AIR OVER THE LAKES...THE VERY DRY
AIRMASS MAY PREVENT MUCH LAKE EFFECT ACTIVITY FROM REACHING SE
MICHIGAN. SO AT THIS TIME...WILL MAINTAIN JUST A MENTION OF FLURRIES
THROUGH THE END OF THE WEEKEND. A POLAR LOW IS EXPECTED TO REMAIN
ACROSS NORTHERN AND CENTRAL CANADA THROUGH THE END OF THE WEEK.
MEDIUM RANGE SOLUTIONS HOWEVER SHOW TREMENDOUS VARIATION IN TIMING
AND STRENGTH OF NORTHERN STREAM WAVES TO IMPACT THE STATE NEXT WEEK.
BASED ON THE PATTERN...BELOW NORMAL TEMPS WITH A CHANCE OF SNOW
EACH DAY STILL LOOKS ON TARGET.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...ICE STORM WARNING...MIZ047-MIZ048-MIZ049-MIZ053...UNTIL
     MIDNIGHT FRIDAY.

     WIND
ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
MIZ061-MIZ062-MIZ063-MIZ068...1 AM FRIDAY TO 11 AM FRIDAY.

     HIGH WIND WARNING...MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...1 AM FRIDAY TO 11 AM FRIDAY.

LAKE HURON...GALE WARNING...SAGINAW BAY...1 AM FRIDAY TO NOON FRIDAY.

     GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON...4 AM      FRIDAY TO NOON FRIDAY.

     STORM WARNING...LHZ462-LHZ463-LHZ464...2 AM FRIDAY TO 11 AM
     FRIDAY.

LAKE ST CLAIR...STORM WARNING...LCZ460...2 AM FRIDAY TO 11 AM FRIDAY.

MI WATERS OF LAKE ERIE...STORM WARNING...LEZ444...2 AM FRIDAY TO 11
AM FRIDAY.

&&

AVIATION...DWD
SHORT TERM...SF
LONG TERM....CONSIDINE

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 16, 5:30 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
530 PM EST THU FEB 16 2006

MIZ047>049-053>055-060>063-068-171015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-
530 PM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ICE STORM WARNING IS IN EFFECT FOR BAY...MIDLAND...SAGINAW AND
HURON COUNTIES THIS AFTERNOON AND EVENING. PLEASE SEE THE LATEST
URGENT WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS.

A WIND ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST URGENT WEATHER
MESSAGE /NPWDTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST URGENT WEATHER
MESSAGE /NPWDTX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER HIGH WIND REPORTS
WILL BE NEEDED TONIGHT AND REPORTS OF ICING WILL BE NEEDED TODAY.

MIZ069-070-075-076-082-083-171015-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
530 PM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT. PLEASE SEE THE LATEST URGENT
WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER WITH THESE STORMS. WIND GUSTS TO 60 MPH AND
HAIL TO ONE INCH IN DIAMETER WILL BE POSSIBLE WITH THE STRONGEST
STORMS. THERE IS ALSO A CHANCE OF AN ISOLATED TORNADO. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE BETWEEN 7 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING IS IN EFFECT. PLEASE SEE THE LATEST URGENT
WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-171015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
530 PM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A STORM WARNING IS CURRENTLY IN EFFECT. PLEASE SEE THE LATEST LAKE
HURON OPEN LAKE FORECAST /GLFLH/...LATEST LAKE ST CLAIR FORECAST
/GLFSC/...AND THE LATEST NEARSHORE MARINE FORECAST /NSHDTX/ FOR
DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY FROM LAKE ST CLAIR
SOUTHWARD TONIGHT AS A LOW PRESSURE SYSTEM TRACKS NORTHEAST TOWARD
THE REGION. SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM WARNING IS CURRENTLY IN EFFECT FOR FRIDAY. PLEASE SEE THE LATEST
LAKE HURON OPEN LAKE FORECAST /GLFLH/...LATEST LAKE ST CLAIR FORECAST
/GLFSC/...AND THE LATEST NEARSHORE MARINE FORECAST /NSHDTX/ FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 37 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
February 16, 7:40 PM EST
Where
Genesee County, 2 mi S of Swartz Creek
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.917, -83.817

Downburst winds took down 15 trees and power lines which blocked Ried and Morrish Roads.

Thunderstorm Wind, Genesee

When
February 16, 7:43 PM EST
Where
Genesee County, 4 mi W of Burton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.983, -83.717

A tree 15 inches in diameter fell and siding was ripped from a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491248, 5491249.